Thunderstorm Wind, Limestone
- When
- May 31, 4:30 PM CST
- Where
- Limestone County, 2 mi SE of Mt Rozell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.917, -87.117
A tree was blown down on Cotton Belt Road.
Very warm and unstable conditions persisted across the Tennessee Valley. Scattered strong to severe thunderstorms erupted during the afternoon hours with the greatest coverage across northwest Alabama into middle Tennessee.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Very warm and unstable conditions persisted across the Tennessee Valley. Scattered strong to severe thunderstorms erupted during the afternoon hours with the greatest coverage across northwest Alabama into middle Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 31, 2:00 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 300 PM CDT WED MAY 31 2006 .DISCUSSION... INSTABILITY THIS AFTERNOON OVER NORTHERN AL AND PARTS OF SOUTHERN MIDDLE TN WILL PERSIST TONIGHT...BECOMING ELEVATED AFTER MIDNIGHT. AS A RESULT...THUNDERSTORMS COULD OCCUR AT TIMES THROUGH THE EVENING AND OVERNIGHT HOURS. THE UPPER RIDGE AXIS WILL REMAIN OVERHEAD TONIGHT WHILE THE NORTHERN PART OF IT TAKES ON A POSITIVE TILT AS A SHORT WAVE TROUGH MOVES FROM THE NORTHERN INTERMOUNTAIN REGION TO THE NORTHERN PLAINS. AS THIS HAPPENS...THE PLUME OF DEEP MOISTURE OVER THE MS VALLEY WILL SLOWLY ROTATE NORTHEAST. THIS WILL BRING INCREASING CLOUDS OVERNIGHT AND THURSDAY. AS THE UPPER RIDGE DISSIPATES THURSDAY AND THE SHORT WAVE TROUGH EXPANDS FROM THE GREAT LAKES REGION DOWN TO THE LOWER MS VALLEY... COVERAGE OF SHOWERS AND THUNDERSTORMS OVER OUR AREA WILL INCREASE WITHIN A PREFRONTAL SURFACE TROUGH. THE INSTABILITY EARLY ON WILL BE ENOUGH FOR SOME ISOLATED STRONG TO SEVERE THUNDERSTORMS. BUT AS THE AFTERNOON PROGRESSES AND THE DEEP MOISTURE AXIS MOVES OVER...IT WILL BECOME MORE OF A RAIN EVENT WITH LOCALLY HEAVY RAINFALL POSSIBLE DUE TO INCREASED PRECIPITABLE WATER AND SLOW CELL MOVEMENT. THE UPPER TROUGH IS FORECAST TO SHARPEN CONSIDERABLY ON FRIDAY AS ITS AXIS DRAWS CLOSER AND THE ASSOCIATED SURFACE COLD FRONT SLOWLY PUSHES SOUTHEAST THROUGH SOUTHERN MIDDLE TN AND NORTHERN AL. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE DAY FRIDAY WITH ISOLATED SMALL HAIL POSSIBLE DUE TO COOLER TEMPERATURES ALOFT. THE LATEST HPC QPF INDICATES THAT MOST OF THE AREA COULD SEE 1/2 TO 1 INCH OF RAINFALL THROUGH FRIDAY. COOLER AND DRIER AIR WILL MOVE INTO THE TN VALLEY FRIDAY NIGHT ON NORTHWEST WINDS WITH HIGHS ONLY REACHING INTO THE 80S THROUGH EARLY NEXT WEEK. THE NORTHWEST FLOW REGIME IS FORECAST TO CONTINUE THROUGH MIDWEEK WITH AN AMPLIFIED RIDGE OUT WEST AND TROUGH OVER THE EAST. THE NAM INDICATES THAT A CLOSED UPPER LOW CENTER WILL DEVELOP OVER THE DELMARVA LATE SATURDAY WHILE THE GFS FORMS IT OVER OH. THE GFS SHOWS THAT THE CLOSED LOW CENTER MOVES DOWN OVER GA BY MONDAY AND THEN BACK NORTHEAST UP THE COAST FROM TUESDAY ONWARD. THIS BEARS WATCHING SINCE THAT TRACK OF THE LOW CENTER COULD RESULT IN A FEW INSTABILITY SHOWERS AND THUNDERSTORMS DURING THE DAYTIME MONDAY. OTHERWISE...A SMALL CHANCE OF RAIN IS STILL INDICATED ON WEDNESDAY AHEAD OF A FRONT MOVING DOWN FROM THE NORTH. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 70 87 68 83 / 30 60 50 40 SHOALS 69 87 67 82 / 30 60 50 30 CULLMAN 68 87 68 83 / 30 60 50 40 FAYETTEVILLE 69 87 67 82 / 30 60 50 40 FORT PAYNE 66 85 68 82 / 30 60 50 40 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && SCHAUB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1250 PM CDT WED MAY 31 2006 ALZ001>010-016-TNZ076-096-097-010230- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1250 PM CDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. ANY OF THESE STORMS WILL HAVE THE POTENTIAL TO APPROACH OR EXCEED SEVERE LIMITS...CAPABLE OF PRODUCING STRONG DAMAGING WINDS AND HAIL UP TO 1 INCH IN DIAMETER. IN ADDITION...THE SLOW MOVEMENT OF THE STORMS WILL LEAD TO HEAVY RAIN OCCURRING OVER A LOCALIZED AREA...RESULTING IN RAPID PONDING OF WATER ON ROADWAYS AND MINOR FLOODING WITHIN LOW LYING AND POOR DRAINAGE AREAS. ANOTHER CONCERN WILL BE THE FREQUENT CLOUD TO GROUND LIGHTNING THAT WILL ACCOMPANY THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. THE POTENTIAL FOR THUNDERSTORMS WILL CONTINUE THURSDAY AND FRIDAY AS AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT AFFECT THE AREA. AT THIS TIME...GUSTY WINDS...HEAVY RAIN...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS. ISOLATED STORMS COULD ONCE AGAIN APPROACH SEVERE LIMITS ON THURSDAY. DRIER AND COOLER CONDITIONS ARE EXPECTED THIS WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 14
The Northeast Alabama radar (KHTX), 94 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
3 thunderstorm wind, 1 lightning. Local standard time, as filed.
A tree was blown down on Cotton Belt Road.
Power lines were reported down at Hine Street and Washington.
A structure fire was reported due to lightning. Damages unknown.
Two trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505253, 5505254, 5505255, 5505256.